birth-control-864x534 4 medications that contribute to weight gain

4 medications that contribute to weight gain

In Weight Loss by Garcia Weight Loss April 12th, 2018

When taking medications, you and your doctor must jointly weigh the benefits against any risks. A common complaint associated with the use of certain commonly prescribed medications is weight gain. If you struggle with weight control, consider whether any of the following four medications could be exacerbating the issue.

Birth control

Contraceptives can cause temporary weight gain in women mostly due to fluid retention. For most people, this side effect goes away in a few months. However, the Depo-Provera shot is known to significantly affect weight gain in around 25% of women who take it. The shot can result in adding around 5% of the women’s original body weight, and usually takes place rather rapidly, within the first six months.

Certain pills contain lower doses of estrogen, which can reduce side effects. The option for an intrauterine device (IUD) is popular, primarily because it is a long-lasting method, but also because many IUDs do not contain any hormones. Work with your physician to find alternatives to fit your needs if you are experiencing unwanted side effects of contraceptives.

Beta blockers and angiotensin-receptor blockers

Beta blockers and angiotensin-receptor blockers are prescribed to treat blood pressure as well as migraines, but can make the metabolism sluggish and have been associated with a 5-7 pound weight gain.

Vasodilators may be prescribed in cases when blood pressure hasn’t responded to other medications, but come with their own set of side effects, such as nausea, vomiting, and headache. Fortunately, several lifestyle factors can help lower blood pressure naturally. Losing excess weight, exercising regularly, eating a healthy diet, reducing caffeine, and managing stress can all help lower blood pressure if you have concerns about medications.

Antidepressants

Serotonin reuptake inhibitors (SSRIs) are commonly prescribed antidepressants — such as Zoloft, Prozac, and Paxil — that work to block the reabsorption of serotonin, one of the feel-good chemicals present in the brain. SSRIs can also contribute to weight gain because they tend to increase cravings for carbohydrates. If you are taking antidepressants and notice they have an effect on your appetite, talk to your doctor about other available options. Bupropion (Wellbutrin) tends to be a well-tolerated and effective antidepressant that may actually help with weight loss.

Corticosteroids

Steroids are commonly used to treat inflammation in the body, but they have negative effects on metabolism. If taken for short amounts of time, side effects include insomnia, increased appetite, and water retention. In long-term dosing, corticosteroids can increase the appetite and lead to significant fat deposits in the abdomen. You may have no prescription alternative to steroids, but the good news is the effects reverse themselves in most cases after the medication is discontinued.

Talk with your physician to ensure that you are receiving the smallest effective dose of any medication for your ailment. If you are actively engaged in steroid treatment, it is recommended that you exercise a moderate amount. Even moderate exercise can counteract some of the weight gain and help burn off the excess energy that comes with steroid use.

You may be able to counteract the weight gain by a good improving your exercise and diet routine. A healthy diet and regular exercise will help guard against weight gain and have also been proven to help combat depression.

Need help achieving your health and wellness goals? Garcia Weight Loss offers personalized weight loss programs designed to help you look and feel your best. Contact us today for your no-cost consultation!

weight-loss-consult-CTA-1 4 medications that contribute to weight gain

Related Posts

7 hidden causes of weight gain Most people would agree that losing weight is no easy task. It takes long-term commitment and dedication to lose excess pounds and keep them off. A bi...